Texas, 2018

Funnel Clouds in Texas, May 23, 2018

May 23, 2018 · NWS HGX · 5 events in 3 counties and zones

Several funnel clouds were sighted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Several funnel clouds were sighted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 8:54 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 23, 8:54 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
954 AM CDT Wed May 23 2018

.UPDATE...
Typical summer-like weather anticipated across SE TX today, with
temperatures as of 9 AM already in the low 80s and dewpoints in the
mid to upper 70s. Convective temperatures have already been met
along the coast and over the Gulf waters, and should quickly be met
further inland with convective temperatures ranging between 82-85
degrees. High temperatures today will warm into the upper 80s to
low 90s. Cloud cover will become more widespread by the afternoon
hours as precipitable waters approach 1.8-1.9 inches. Current
radar imagery shows a scattering of showers and thunderstorms
across the bays and Gulf waters, with most of the inland precipitation
south of I-10. Short term guidance indicates decent shower and
thunderstorm coverage continuing to fill in along the coast this
morning, with coverage increasing and spreading inland this
afternoon. Instability parameters show lapse rates becoming
unstable and rising to 7.5-8.0 deg C/km with CAPE values between
2,000-3,000 J/kg, but little in the way of wind shear. Stronger
storms could yield locally heavy downpours, and frequent
lightning can be anticipated. The HRRR, ARW, and Texas Tech WRF
solutions are all in agreement with convection pushing further
inland past I-10 around noon. Most of precipitation should begin
to dissipate shortly after sunset with the loss of daytime
heating. Low temperatures tonight will fall into the upper 60s to
low 70s, with skies should become partly cloudy.

Hathaway

&&

.PREV DISCUSSION... /ISSUED 653 AM CDT Wed May 23 2018/

AVIATION [12Z TAF Issuance]...

Patchy ground fog has been observed at a few of the terminals
this morning but overall should not be an issue. VFR ceilings are
expected today with convection beginning in the next 3-6 hours.
TAFs have convection starting around 15-17Z with VCTS for the
afternoon from 17Z to around 22Z. Timing based upon HRRR and WRF
model trends. Axis of higher moisture noted on GOES derived
precipitable water imagery was loated just off the coast SE of
Galveston. This moisture should begin to push inland and with
daytime heating allow for scattered showers and thunderstorms
starting along the coast and then pushing inland. TSRA affecting
each airport will be difficult to pinpoint given the scattered
coverage of the activity but may need to update for TSRA and gusty
thunderstorm winds as convection evolves. After 00-02Z Thursday
winds should become less than 5 knots with mainly VFR ceilings if
any. There may be some ground fog again for Thursday morning.

Overpeck

PREV DISCUSSION /Issued 413 AM CDT Wed May 23 2018/...

Patchy fog has begun to settle in across portions of the area
again this morning with some very isolated showers over the
waters and right along the coast. Much like the past several days,
any fog should dissipate quickly after sunrise. Another round of
showers and thunderstorms is expected today, although short term
guidance is suggesting higher coverage than yesterday. Model
soundings indicate PWs between 1.7 and 2 inches, which is up from
yesterday and likely the cause of the higher coverage. Soundings
also indicate an inverted V again this afternoon, so gusty winds
will remain a threat with the stronger storms. Showers and storms
should diminish after sunset with loss of heating.

Scattered showers and thunderstorms will still be possible each
day heading into the weekend, but the better potential will shift
off to the east as upper level ridging pushes into West Texas.
Conditions look much drier heading into the start of next week as
we are sandwiched between upper ridging over West Texas and an
upper low over the N Central Gulf. Models are also indicating the
possibility of some tropical development in the eastern or central
Gulf, taking the center of the surface low anywhere from E
Louisiana to Florida. This should keep the better rain potential
well off to our east. However, with dry conditions and upper
ridging sliding even closer, high temperatures will climb into the
mid to upper 90s by early next week with heat index values in the
low to mid 100s. If realized, this would give us another multi-
day run at record high temperatures across the area. Given the
onset of these hot temperatures this early in the year coupled
with the upcoming holiday weekend, heat safety and check the
backseat messaging will be paramount.

11

MARINE...
Surface analysis at 08Z shows a weak pressure gradient across much
of Texas. Onshore winds should continue around 10 knots for the next
several days with seas around 2-3 feet offshore and 1-2 feet near
shore.

We continue to monitor the possibility of tropical cyclone formation
over the eastern Gulf of Mexico for Friday into the weekend. At this
time, no impacts are expected other than maybe higher seas. That is
if something forms to begin with.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      89  70  90  71  93 /  30  20  30  10  20
Houston (IAH)              89  72  90  73  93 /  50  20  30  20  30
Galveston (GLS)            87  77  86  77  87 /  50  20  30  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Update...08
Hazardous weather outlook, May 23, 3:27 AM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
427 AM CDT Wed May 23 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-240930-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
427 AM CDT Wed May 23 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Brief,
but locally heavy rain and gusty winds will be possible with the
stronger storms. The storms are expected to end during the early
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The warmer than normal afternoon temperatures are expected
continue through the next week. Near-record heat is expected early
next week with heat index values in the low to mid 100s. Because
of how early in the year this heat is occurring, residents are
urged to take precautions for heat illness. These include taking
frequent breaks if working outdoors, wearing lightweight and
loose-fitting clothing and drinking plenty of water. In addition,
please remember to check the backseat for children and pets.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-240930-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
427 AM CDT Wed May 23 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 9:42 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1042 AM CDT WED MAY 23 2018

TXZ213-231615-
Inland Harris TX-
1042 AM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARRIS COUNTY UNTIL 1115
AM CDT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greater Uptown, or over Hunters Creek Village, moving northwest at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bellaire, West University Place, Jersey Village, Hunters Creek
Village, Bunker Hill Village, Piney Point Village, Greenway / Upper
Kirby Area, Spring Branch North, Neartown / Montrose, Memorial Park,
Spring Branch West, University Place, Addicks Park Ten, Spring
Valley, Astrodome Area, Afton Oaks / River Oaks Area, western Greater
Heights, Midtown Houston, Macgregor and northeastern Eldridge / West
Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 9536 2963 9548 2991 9577 3004 9550
TIME...MOT...LOC 1541Z 150DEG 13KT 2975 9549

Hathaway

The radar

The Houston radar (KHGX), 15 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
May 23, 10:51 AM CST to 10:53 AM CST
Where
Galveston County, 2.4 mi NNE of Texas City Gulf Arpt
Reported by
Social Media
Coordinates
29.430, -94.930

A funnel cloud was sighted.

Funnel Cloud, Galveston

When
May 23, 11:05 AM CST to 11:08 AM CST
Where
Galveston County, 0.6 mi E of Texas City
Reported by
Social Media
Coordinates
29.400, -94.890

A funnel cloud was sighted.

Funnel Cloud, Brazoria

When
May 23, 11:16 AM CST to 11:18 AM CST
Where
Brazoria County, 1.81 mi E of Rosharon
Reported by
Public
Coordinates
29.350, -95.420

A funnel cloud was sighted near FM 1462 close to Iowa Colony.

Funnel Cloud, Brazoria

When
May 23, 11:50 AM CST to 11:53 AM CST
Where
Brazoria County, 1.38 mi N of Alvin
Reported by
Law Enforcement
Coordinates
29.440, -95.250

A funnel cloud was sighted in North Alvin heading toward Pearland.

Funnel Cloud, Fort Bend

When
May 23, 11:50 AM CST to 11:53 AM CST
Where
Fort Bend County, 0.92 mi NE of Sugarland Jct
Reported by
Law Enforcement
Coordinates
29.490, -95.510

A funnel cloud sighted near Sienna Plantation was moving north towards Shadow Creek.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746492, 746493, 746494, 746495, 746497.